A little over a year ago, a study suggested that people who take the common antibiotic azithromycin A/K/A a “Z-pack” may be at an increased risk of death from a heart problem.
Scary stuff, since everyone and their brother has probably taken a Z pack at some point. We docs weren’t sure what to do.
Now comes a study that’s a little more reassuring.
The New England Journal of Medicine reports that people who take a Z pack are at triple the risk of death while taking the medicine (hang on here…) BUT also finds that people who take something as common as penicillin are also at an increased risk of death.
So is it the antibiotic … or the illness that’s to blame for higher death rates?
We know that azithromycin and similar antibiotics may do something funky with heart rhythms … but it’s rare and most of the time people don’t even know it. And deaths from an abnormal heart rhythm are really unusual considering the number of folks who take this medicine.
So what’s the conclusion? I think we docs will be extra cautious if we are thinking a Z pack for someone with underlying heart disease. We might be asking for trouble there.
Healthy heart — maybe not that big a worry.
More importantly, we need to make sure any antibiotic is truly necessary — while at the same time realizing if someone truly has a bacterial infection, it may be best to go full steam ahead in some cases (not all, since many people can fight bugs off naturally.)
Bottom line, all medicines can have side effects, but a good old Z-pack may not be as heart evil as we thought. Ask your doctor if you may be at extra risk for a problem.